Are you planning to go through Valium withdrawal?
For a more successful outcome during detox, be sure you know what are symptoms of Valium withdrawal. Here, we review what happens in the body when you withdraw from Valium and why. Plus, how Valium withdrawal feels and what can help ease symptoms. And then we invite your questions about withdrawing from Valium at the end.
What is Valium withdrawal syndrome?
Valium (diazepam) is a drug in the benzodiazepine class of medicines. Valium has a depressant effect on the nervous system and while it calms the body down, it interacts with the brain chemistry much like alcohol. Because of this, over time the body starts to craves Valium in order to regulate levels of diazepam in the system. When a body which has developed high tolerance to Valium or physical dependence on Valium DOES NOT get regular doses of Valium, symptoms of withdrawal from the body system occur.
Once you have abruptly stopped using Valium, the body will experience a period of withdrawal. Withdrawal happens because the brain is trying to compensate for the depressant effect Valium has on the brain. Because Valium slows brain activity, once you stop taking Valium, the brain rebounds sometimes resulting in seizures. This feeling of the body speeding up is uncomfortable and people who try to avoid it by taking more Valium can develop an additional psychological dependence on Valium.
What is withdrawal from Valium like?
Withdrawing from Valium can be really uncomfortable as the body is no longer relaxed and is instead in a frenetic state of activity. Basically, the body goes from a state of sedation into over activity. There can be several symptoms that might occur after ceasing to use Valium. The more common symptoms of Valium withdrawal can include:
- feelings of apprehension and fearfulness
- a harder time going to sleep or staying asleep (insomnia)
- increased feelings of excitement and restlessness
- increased levels of anxiety
- Sometimes the body will react violently with tremors and sometimes seizures. More severe symptoms that occur while withdrawing from Valium have included:
- abdominal cramps
- increased blood pressure
- panic attacks
- paranoid psychosis
What does Valium withdrawal feel like?
Valium withdrawal can feel like the demands of life have increased at a fast rate. Increased restlessness and insomnia will probably occur, as well as tremors and increased sensitivity to light and sound. There are also increased feelings of depression as a result of Valium withdrawal which makes weaning off the drug harder. Onset of these symptoms starts about four to five days after you stop taking Valium. And these acute symptoms which result from stopping Valium can last up to 6 weeks after you cease using Valium, making withdrawal feel long and tiring.
What helps Valium withdrawal?
It is important that you are monitored by a physician during Valium withdrawal so that a medical professional can slowly decrease Valium doses and taper to minimize the effects of withdrawal symptoms. It is not advised that you stop taking Valium cold turkey as the symptoms can be severe and life threatening, especially when mixing diazepam with other substances. Three possible treatments for Valium withdrawal include: tapering, medications, and home remedies.
1. Home remedies for Valium withdrawal – Home remedies to help deal with symptoms of withdrawal during Valium detox aim to treat specific symptoms. For symptoms of restlessness, some people recommend supplements of Potassium and Zinc. For symptoms of muscle aches and cramps, others recommend:
- amino acids
- hot baths and showers
- Imodium to help with the runs
- keeping busy
- Vitamin B6
2. Medications – Sometimes doctors will prescribe antidepressants to help with depressive episodes that occur during Valium withdrawal but there should be care in how these methods are used. Otherwise, over-the-counter drugs can help compensate for pain and discomfort but are recommended only in controlled quantities.
3. Tapering – The best way to detox from Valium is to use a tapering method. It can take several weeks to wean a person off of Valium. During this process, a psychological need for the drug might emerge. For this reason, it is important to talk to someone and make sure you have supports available to you. It is helpful while in the detox phase you have a place that is quiet and darker as to help with sensitivity to light and sound.
In general, the recommended procedure for tapering off Valium is to first reduce Valium intake in weekly increments until the presence of withdrawal symptoms emerge. After this, the rate of reduction should decease slowly to allocate for withdrawal symptoms. Once the symptoms have waned, further reductions should be made until the last few milligrams of the drug have been administered.
Questions about Valium withdrawal
Do you still have questions about Valium Withdrawal? Please share your questions and experiences with Valium in the comments section below. And we’ll try to respond to your Valium questions personally ASAP.